Doctors at a leading private hospital in New Delhi on Tuesday said they have reported an “unusual” case of a nine-year-old girl who suffered epileptic seizures triggered by the smell of “mehndi” applied on her hand, news agency PTI reported.
The case study was published in the January 2023 issue of Clinical Neurophysiology, according to a release from Sir Ganga Ram Hospital.
The hospital’s department of neurology recently reported “an unusual case” of a nine-year-old child suffering epileptic convulsions following the use of “mehndi,” it stated.
When she experienced her first convulsion after applying “mehndi,” she had an “abrupt loss of consciousness, resulting in a fall and convulsions for 20 seconds,” according to doctors at the hospital, as stated in the PTI report.
She was recently sent to the hospital for additional examination, the report said.
“Mehndi” is the practice of drawing designs on someone’s hands with “henna,” a reddish-brown natural dye.
“This was an unusual case of reflex epilepsy, where epileptic seizures are consistently induced by identifiable and objective-specific triggers as opposed to other epileptic seizures, which are usually unprovoked,” said Dr (Col) P K Sethi, senior consultant, department of neurology at the hospital. “In our reported case, the administration of ‘mehndi’ regularly induced seizures,” Sethi said, according to the PTI report.
“Mehndi” was applied to the patient’s right hand in medical settings. “Henna” has a strong earthy odour, and when the “mehndi” placed to her hand was brought close to the patient’s chest, she began suffering seizures, as per the report, which cited doctors.
“Video-electroencephalography revealed an organised background with a posterior rhythm of 9 hz. The patient became restless which were followed by seizures,” according to the hospital’s statement.
“In our patient, seizures were not triggered by mere application of ‘mehndi’ on hands and feet, rather it was the fragrance which acted as the stimulus leading to stimulation of functional anatomic networks,” Sethi said.
The patient was given sodium valproate, and parents were counselled to avoid “mehndi” exposure. Doctors said the patient is currently stable and there have been no reports of seizures, according to PTI.
(With Inputs From PTI)